Allergies Home > Phenylephrine Overdose
It is possible to take too much phenylephrine. Symptoms that can result from an overdose can include seizures, vomiting, and an irregular heart rhythm. The effects of an overdose will vary, based on how much of the medication was taken and whether it was taken with other substances. Treatment may involve pumping the stomach, administering certain medications, and providing supportive care. If you believe you have overdosed on phenylephrine, seek immediate medical care.
Can You Take Too Much Phenylephrine?Phenylephrine is a medication used most often as a decongestant, although it has a few other uses as well (such as for increasing blood pressure in emergency situations). As with any medication, it is possible to take too much phenylephrine. The specific effects of an overdose with phenylephrine can vary, depending on a number of factors, including the phenylephrine dosage and whether it was taken with any other medications or substances.
- Anxiety, nervousness, or insomnia
- Nausea and vomiting
- An irregular heart rhythm (arrhythmia)
- Very high blood pressure
- A fever
- A rapid or slow heart rate
- Bleeding in the brain
- Psychosis (such as having hallucinations)
- A heart attack
- Kidney failure
- Muscle damage
- High blood sugar (hyperglycemia).
Treatment for an Overdose With PhenylephrineIf the phenylephrine overdose was recent, a healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." It is not usually recommended to induce vomiting, especially in severe cases. Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a phenylephrine overdose may include:
- Fluids through an intravenous line (IV)
- Medicines to control an irregular heart rhythm or seizures
- Close monitoring of the heart and lungs
- Other treatments based on the complications that occur.